Alert archive / North Dakota / Red Flag Warnings in 2024

Red Flag Warning 9, NWS Bismarck, ND

October 1, 202423 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Oct 1, 2024, 1:51 AM MDT for 23 counties in North Dakota. It took effect at Oct 1, 2024, 11:00 AM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 1, 2024, 1:51 AM MDT (07:51 UTC)
In effect from
Oct 1, 2024, 11:00 AM MDT
Expired
Oct 1, 2024, 6:00 PM MDT
In force
7 hr
Issued by
NWS Bismarck, ND
All 23 counties

Adams County, ND, Billings County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McKenzie County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Mountrail County, ND, Oliver County, ND, Renville County, ND, Sioux County, ND, Slope County, ND, Stark County, ND, Ward County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 125 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2024-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2024-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1757 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

535 
WWUS83 KBIS 010751
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
251 AM CDT Tue Oct 1 2024

...RED FLAG WARNING FOR THE WESTERN HALF OF NORTH DAKOTA THIS
AFTERNOON AND EARLY EVENING...

.Critical fire weather conditions are expected across the western 
half of the state this afternoon and early evening. High 
temperatures will return to the upper 60 to mid 70s within a very 
dry air mass, resulting in minimum humidity values around 10 to 15
percent. Southwest winds are expected to increase to around 20 to
25 mph this afternoon, with gusts as high as 35 mph.

NDZ001>003-009>011-017>021-031>035-040>046-012000-
/O.NEW.KBIS.FW.W.0009.241001T1700Z-241002T0000Z/
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Burleigh-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
251 AM CDT Tue Oct 1 2024 /151 AM MDT Tue Oct 1 2024/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
7 PM CDT /6 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE
HUMIDITY FOR THE WESTERN HALF OF NORTH DAKOTA...

The National Weather Service in Bismarck has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon CDT /11 AM MDT/ today to 7 PM CDT /6 PM MDT/ this
evening.

* WINDS...Southwest around 20 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* AFFECTED AREA...Along and west of Highway 83.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Hollan
3 follow-up statements
343 
WWUS83 KBIS 011148
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
648 AM CDT Tue Oct 1 2024

...RED FLAG WARNING FOR THE WESTERN HALF OF NORTH DAKOTA THIS
AFTERNOON AND EARLY EVENING...

.Critical fire weather conditions are expected across the western
half of the state this afternoon and early evening. High
temperatures will return to the upper 60 to mid 70s within a very
dry air mass, resulting in minimum humidity values around 10 to
15 percent. Southwest winds are expected to increase to around
20 to 25 mph this afternoon, with gusts as high as 35 mph.

NDZ001>003-009>011-017>021-031>035-040>046-020000-
/O.CON.KBIS.FW.W.0009.241001T1700Z-241002T0000Z/
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Burleigh-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
648 AM CDT Tue Oct 1 2024 /548 AM MDT Tue Oct 1 2024/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/
TODAY TO 7 PM CDT /6 PM MDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR THE WESTERN HALF OF NORTH DAKOTA...

* WINDS...Southwest around 20 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* AFFECTED AREA...Along and west of Highway 83.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Hollan
953 
WWUS83 KBIS 011735
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
1235 PM CDT Tue Oct 1 2024

...RED FLAG WARNING FOR THE WESTERN HALF OF NORTH DAKOTA THIS
AFTERNOON AND EARLY EVENING...

.Critical fire weather conditions will continue across the 
western half of the state through the early evening. High 
temperatures will return to the upper 60s to mid 70s within a 
very dry air mass, resulting in minimum humidity values around 10 
to 15 percent. Southwest winds of around 20 to 25 mph, with gusts 
as high as 35 mph, will continue through this afternoon before 
diminishing this evening.

NDZ001>003-009>011-017>021-031>035-040>046-020000-
/O.CON.KBIS.FW.W.0009.000000T0000Z-241002T0000Z/
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Burleigh-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
1235 PM CDT Tue Oct 1 2024 /1135 AM MDT Tue Oct 1 2024/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE WESTERN
HALF OF NORTH DAKOTA...

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* AFFECTED AREA...Along and west of Highway 83.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Telken
462 
WWUS83 KBIS 012359
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
659 PM CDT Tue Oct 1 2024

...RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE...

.While low minimum relative humidities continue across portions of
western and central North Dakota, with percentages generally in
the teens in the southwest and the lower twenties elsewhere,
breezy to strong southwesterly winds have begun to diminish this
evening. As the critical fire weather threat will rapidly 
diminish over the next hour, the Red Flag warning has been 
allowed to expire on time. Critical fire weather conditions will 
remain possible before sunset as winds continue to diminish.

NDZ001>003-009>011-017>021-031>035-040>046-020100-
/O.EXP.KBIS.FW.W.0009.000000T0000Z-241002T0000Z/
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Burleigh-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
659 PM CDT Tue Oct 1 2024 /559 PM MDT Tue Oct 1 2024/

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE WESTERN
HALF OF NORTH DAKOTA...

While low minimum relative humidities continue across portions of
western and central North Dakota, with percentages generally in
the teens in the southwest and the lower twenties elsewhere,
breezy to strong southwesterly winds have begun to diminish this
evening. As the critical fire weather threat will rapidly 
diminish over the next hour, the Red Flag warning has been 
allowed to expire on time. Critical fire weather conditions will 
remain possible before sunset as winds continue to diminish.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Sep 30, 11:45 PM MDT, 2 hours 6 minutes earlier. Its key messages:

  • Frost (scattered to widespread) is likely across western and much of central North Dakota tonight into Tuesday morning. A hard freeze is probable in southwest and for parts of central parts of the state tonight into Tuesday morning.
  • Near critical fire weather will be possible during the day Tuesday across the west.
  • Very little to no measurable precipitation is expected this week, with temperatures at or slightly above normal for early October.
Area forecast discussion, Sep 30, 11:45 PM MDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1245 AM CDT Tue Oct 1 2024

.KEY MESSAGES...

- Frost (scattered to widespread) is likely across western and
  much of central North Dakota tonight into Tuesday morning. A
  hard freeze is probable in southwest and for parts of central
  parts of the state tonight into Tuesday morning.

- Near critical fire weather will be possible during the day
  Tuesday across the west.

- Very little to no measurable precipitation is expected this
  week, with temperatures at or slightly above normal for early
  October.

&&

.UPDATE...
Issued at 1245 AM CDT Tue Oct 1 2024

Overall, the forecast for tonight remains on track. Surface high
pressure is now centered over northeast Wyoming. Starting to
already see several observing sites in the west with
temperatures in the mid 30s.

UPDATE
Issued at 850 PM CDT Mon Sep 30 2024

Winds continue to rapidly diminish as the sun has set.
Therefore, we will let the Wind Advisory expire on time at 9 PM
CDT. No major changes were needed for this update. Blended in
the latest observations to the going forecast.

UPDATE
Issued at 706 PM CDT Mon Sep 30 2024

Quick update to expire the Red Flag Warning on time as discussed
in the last update.

UPDATE
Issued at 637 PM CDT Mon Sep 30 2024

No major changes were needed for this update. Many sites
continue to observe advisory criteria for winds and gusts, so we
decided to go ahead and extend the Wind Advisory until 02z
Tuesday. As the sun sets, winds should drop off fairly quickly
but some gusts to 50 mph should continue for the next hour or
two. That being said, we are planning on letting Red Flag
Warning to expire on time at 00z. Cooler temperatures and
recovering humidity should limit the fire weather threat after
00z, but we could still see an hour or two of near critical fire
weather conditions in some areas before winds diminish.

&&

.DISCUSSION...
Issued at 240 PM CDT Mon Sep 30 2024

Currently, strong mid/upper level S/WV continues to swing
easterly across far south central Canada and the Northern Plains
region, which ushered in a strong cold FROPA last night through
earlier this morning from northwest to southeast. Strong/gusty
northwest winds accompanied the frontal passage, and continue to
be strong across the local region with peak gusts still in the
45 to 55 mph range. Thus, the wind advisory remains valid and
will remain in effect through 00z. With the frontal passage and
coupled with the main mid level forcing with the wave, a few
scattered showers continue to rotate east-southeast/back
east/northeast across northern areas of the region. Will also
maintain this in the forecast.

Red Flag fire weather conditions continue to be met across
southwest and far south central North Dakota, while more
marginal conditions elsewhere. With winds gusting to 45-55 mph,
and fuels curring, we opted to keep fire weather headlines as
is west and south. No need to deviate on this day where winds
and RH are at or near peak climatological means.

Wind and fire weather conditions will quickly improve this
evening as sfc high pressure builds into the region and
subsidence in the wake of the aforementioned wave spreads across
the Dakotas. Next forecast highlight will be frost and freeze
tonight, as very dry air, diminishing winds and a clear sky
results in temperatures dropping will into the 30s many areas,
and upper 20s possible in our more cold-prone areas southwest
into southern areas of Lake Sakakawea (Beulah and Hazen). Opted
to go with a Freeze warning where the watch was at, and a Frost
Advisory for other locations except the far east.

West/northwest flow aloft continues into Tuesday, with very dry
air remaining over the region. Mid RH values will again be in
the teens west and central Tue afternoon, with gusty southwest
winds developing during the day. Thus, additional fire weather
headlines are not out of the question.

A quasi-zonal flow pattern remains forecast for the remainder
of the work week, with mainly dry weather conditions and
temperatures near to above seasonal (NBM is about 10 degrees
above normal through this week). Can't rule out additional fire
weather days next week with the dry airmass in place and if any
day see breezy winds.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1245 AM CDT Tue Oct 1 2024

VFR conditions are expected through the forecast period. Winds
will become southwest on Tuesday and increase to around 15 to 20
kts during the afternoon, with gusts up to 25 to 30 kts. Low
level wind shear is expected to develop at KJMS late Tuesday
evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Frost Advisory until 10 AM CDT /9 AM MDT/ this morning for
NDZ001>004-009>012-017-020>022-031-032-034>036-042-045>047-050.
Freeze Warning until 10 AM CDT /9 AM MDT/ this morning for
NDZ018-019-033-040-041-043-044.

&&

UPDATE...Hollan
DISCUSSION...Hollan/NH
AVIATION...Hollan
Hazardous weather outlook, Sep 30, 11:47 PM MDT, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1247 AM CDT Tue Oct 1 2024

NDZ018-019-033-040-041-043-044-020600-
Dunn-Mercer-Stark-Slope-Hettinger-Bowman-Adams-
1247 AM CDT Tue Oct 1 2024 /1147 PM MDT Mon Sep 30 2024/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Tonight

A Freeze Warning is in effect late tonight through Tuesday
morning. See weather.gov/bis for more details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Freeze Warning is in effect through Tuesday morning. See
weather.gov/bis for more details.

Near-critical fire weather conditions are possible Tuesday
afternoon across western North Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-017-020>023-025-031-032-034>037-042-045>048-
050-051-020600-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Oliver-McLean-Sheridan-Wells-Foster-
Golden Valley-Billings-Morton-Burleigh-Kidder-Stutsman-Grant-
Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
1247 AM CDT Tue Oct 1 2024 /1147 PM MDT Mon Sep 30 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

A Frost Advisory is in effect late tonight through Tuesday
morning. See weather.gov/bis for more details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Frost Advisory is in effect through Tuesday morning. See
weather.gov/bis for more details.

Near-critical fire weather conditions are possible Tuesday
afternoon across western North Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hollan

Nearby

Red Flag Warnings in North Dakota, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.